Kansas, 2017

Flash Flooding and Flooding in Kansas, May 10 to 11, 2017

May 10 to 11, 2017 · NWS GLD · 27 events in 6 counties and zones

Strong to severe slow moving thunderstorms moved northerly across Northwest Kansas. Large hail up to golf ball size was reported across Northwest Kansas, with the largest stone reported north of Winona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to severe slow moving thunderstorms moved northerly across Northwest Kansas. Large hail up to golf ball size was reported across Northwest Kansas, with the largest stone reported north of Winona. The slow moving storms produced wide spread heavy across Northwest Kansas. The prolonged rainfall caused the Smokey River in far western Logan County to flood several county roads. Flooding also occurred south of Edson in Sherman county where small streams at the headwaters of the South Fork of the Sappa or the North Fork of the Smokey flooded county roads. The most pronounced flooding occurred in Gove County where over four inches of heavy rainfall flooded Grinnell. The water in Grinnell was higher than car tires and was carrying logs through town. A motorist in Grinnell drove into a flooded roadway and had to be rescued. The flood waters then traveled down Big Creek, causing Big Creek to go out of its banks. Due to the heavy rainfall of three to seven inches occurring over the west half of Gove County along Big Creek from Grinnell to south of Grainfield, flood waters in Big Creek continue across the rest of the county, flooding county roads that crossed it. The flood waters were within five feet of the bottom of the bridge on the Gove/Trego County line the evening of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:31 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 1:31 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Wed May 10 2017

.SHORT TERM...(This afternoon through Thursday)
Issued at 230 PM MDT Wed May 10 2017

Closed mid-upper low will bring periods of showers and
thunderstorms to our CWA this afternoon through Thursday
afternoon as it tracks from the Four Corners region (current) and
across southern Kansas tonight and Thursday. Stalled front is near
our southern CWA and will act as a focus for early initiation. A
cold front is slowly moving into northeast Colorado, and this will
move into our CWA later this evening as the main upper low begins
to slide into the plains. A shortwave trough rotating around the
upper low is now moving into southeast Colorado and thunderstorm
activity is beginning to increase in this area.

Clearing skies have allowed instability to increase and latest
analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and
this may increase a little more before cold front moves through this
evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by
the 600-500mb layer, and effective shear is actually much less. Low
level shear is particularly unimpressive. Due to the lower effective
shear values, confidence is low in more organized cells across much
of our CWA (pulse type thunderstorms more likely). Frontal zone near
surface low may initially behave more like a warm front this
afternoon and bulge northward as shortwave approaches, and this may
result in a little better low level shear and could support a few
super cells. Trend still seems to support better severe threat south
of Nebraska state line, and in particular south of I-70 (closer to
frontal zone).

We are still looking at a favorable track on the upper low for a
deformation zone to track across our CWA, and strong forcing will
combine with good moisture advection to produce widespread showers
(embedded thunderstorms) from this evening through early Thursday
afternoon (when upper low shifts east). Periods of moderate to heavy
rainfall appear likely. Thunderstorms in the afternoon and evening
will tend to have slow storm motions which is concerning considering
recent rainfall. Other that early in the event, the rest of the
precipitation may occur over a prolonged enough period of time to
keep any flood threat very localized. Ponding/runoff may be more of
an issue than flash flooding, and this will need to monitored. Due
to the localized nature of the flood threat, the decision was made
not to issue a flood watch at this time.

Temperatures Thursday are going to be highly dependent on precip
clearing, and there is a chance that some locations Thursday may not
see low clouds clear until almost sunset. This could keep highs
closer to 50 degrees (not far from morning lows).

.LONG TERM...(Thursday night through Wednesday)
Issued at 121 PM MDT Wed May 10 2017

The first half of the long term period (Thursday night through
Sunday) will start off dry with a ridge over the region. Then the
second half of the period (Monday through Wednesday) will have the
potential for returned precipitation chances over portions of the
region.

After the ridge begins to move east, southwest flow will start to
move into the area on Sunday due to a strong trough in the western
CONUS. As the trough slowly moves east there will be embedded
shortwave troughs that move over the region each day. These could
create chances for precipitation over the CWA, but current guidance
does not show a very strong signal for wide spread precipitation
chances or severe storms. The beginning of next week will need to be
monitored.

Temperatures during the period will be in the 70s on Friday, then an
increase into the 80s through the remainder of the period. Sunday
could see some low 90s over the eastern portions of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1150 AM MDT Wed May 10 2017

IFR stratus is in the process of lifting at KMCK, and VFR should
returning by mid afternoon. I can't rule out MVFR cigs at KGLD and
KMCK this afternoon, but all indications are VFR conditions
should prevail until moisture increases with widespread showers
this evening. Stronger thunderstorms are possible at KGLD this
afternoon and heavy rainfall will also be possible tonight through
midday Thursday. Trend is towards heavier shower activity, lower
cigs, and lower vis to remain south of MCK tonight and Thursday
morning. IFR conditions are likely at KGLD late tonight and
Thursday morning, and LIFR cigs can't be ruled out. LIFR may not
be a prevailing condition, so I left mention out for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, May 10, 10:28 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1128 AM MDT Wed May 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON...

Thunderstorms will develop this afternoon with showers and
thunderstorms increasing in coverage through the early evening.
Widespread rain showers and isolated thunderstorms are then expected
later this evening through tonight. Severe thunderstorms will be
possible this afternoon and early this evening mainly along and south
of Interstate 70. Large hail and damaging winds will be the main
threat. Tornadoes will be possible south of Highway 40.

After the strongest storms end early this evening, moderate to heavy
rainfall is expected across the region this evening through midday
Thursday. This could lead to local flash flooding, ponding of water,
and rises on areas of rivers and creeks.

.DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 PM MDT (2 PM CDT) through
7 PM MDT (8 PM CDT).

In the hours before

Special weather statement, May 10, 2:10 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
310 PM MDT WED MAY 10 2017

COZ092-102200-
Cheyenne County CO-
310 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kit Carson, or 17 miles southwest of Cheyenne
Wells. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.

This includes Highway 385 between mile markers 147 and 154.

LAT...LON 3900 10249 3881 10228 3861 10265 3870 10291
TIME...MOT...LOC 2109Z 138DEG 4KT 3870 10263

Lockhart
Local storm report, May 10, 2:30 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBILE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Local storm report, May 10, 2:31 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     5 SE GOODLAND           39.30N 101.64W
05/10/2017                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
            LOCATION ESTIMATED.

&&

DR
Special weather statement, May 10, 2:36 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT WED MAY 10 2017

KSZ013-102215-
Sherman KS-
336 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 415
PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 7 and 26.

LAT...LON 3924 10202 3956 10169 3946 10141 3913 10177
      3913 10185
TIME...MOT...LOC 2135Z 125DEG 9KT 3929 10172

Lockhart
Local storm report, May 10, 2:39 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N GOODLAND            39.41N 101.71W
05/10/2017  M0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Special weather statement, May 10, 2:46 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM MDT WED MAY 10 2017

COZ091-092-102230-
Kit Carson County CO-Cheyenne County CO-
346 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cheyenne Wells, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 144 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206
TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222

Lockhart

The radar

The Goodland radar (KGLD), 7 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 flood, 8 flash flood. Local standard time, as filed.

Hail, Sherman

When
May 10, 3:17 PM MST
Where
Sherman County, 2.9 mi S of Goodland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.308, -101.726

The hail was reported near CR 62 on Highway 27.

Hail, Sherman

When
May 10, 3:33 PM MST
Where
Sherman County, 4.51 mi WSW of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.313, -101.632

Hail, Thomas

When
May 10, 5:33 PM CST
Where
Thomas County, 2.26 mi W of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.394, -101.092

Hail, Thomas

When
May 10, 5:45 PM CST
Where
Thomas County, 2.91 mi N of Brownville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.222, -101.358

Hail, Wallace

When
May 10, 5:00 PM MST
Where
Wallace County, 1.11 mi ENE of Sharon Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.889, -101.713

Hail, Wallace

When
May 10, 5:09 PM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.748, -101.742

Hail, Logan

When
May 10, 6:20 PM CST to 6:37 PM CST
Where
Logan County, 5.08 mi N of Winona
Measured
1.75 in hail
Property damage
$300
Reported by
Trained Spotter
Coordinates
39.143, -101.243

The hail lasted 15-20 minutes, covering the yard and damaged an awning.

Hail, Gove

When
May 10, 8:53 PM CST
Where
Gove County, 1.31 mi SSW of Grinnell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.112, -100.635

A car and a semi have both slid off I-70 between mile markers 83 and 85 due to nickel and pea size hail covering the road. No injuries were reported.

Flash Flood, Gove

When
May 10, 9:10 PM CST to 11:59 PM CST
Where
Gove County, 0.91 mi SSW of Grinnell to 0.88 mi WSW of Grinnell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.118, -100.638

Water rose above the wheels of cars and floated logs down the streets. A motorist drove into a flooded roadway and ended up in a street drainage. The person was safely removed from their car. No reports of property damage were given. Total rainfall in Grinnell was 4.11 inches.

Hail, Gove

When
May 10, 9:27 PM CST to 10:32 PM CST
Where
Gove County, 5.61 mi N of Gove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.031, -100.480

The hail size started out at quarter size then increased to ping-pong ball size toward the end.

Hail, Sheridan

When
May 10, 9:52 PM CST
Where
Sheridan County, 1.03 mi NW of Angelus
Measured
0.88 in hail
Reported by
Public
Coordinates
39.190, -100.685

A mix of rain and hail continued through 3 AM CDT. No hail size was given past the time of this report.

Flash Flood, Logan

When
May 10, 10:00 PM CST to May 11, 1:00 AM CST
Where
Logan County, 1.78 mi W of Page City to 1.79 mi W of Page City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.082, -101.183

Three to five inches fell near the intersection of CR 260 and Highway 25, with the higher amounts upstream from this location. Flooding from the heavy rainfall ran over CR 260 just north of this intersection.

Flash Flood, Logan

When
May 10, 10:00 PM CST to May 11, 1:00 AM CST
Where
Logan County, 4.52 mi WSW of Oakley to 4.5 mi WSW of Oakley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.115, -100.932

Three to seven inches of rain fell just northwest of the Highway 40/CR 400 intersection, with the higher amounts uphill just across the county line. The flood waters from the heavy rainfall were over Highway 40 a half mile west of this intersection.

Flash Flood, Gove

When
May 10, 11:00 PM CST to May 11, 4:00 AM CST
Where
Gove County, 1.79 mi S of Grinnell to 3.54 mi SSW of Grainfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.105, -100.624

After Big Creek flooded Grinnell the flood waters continued down the creek channel through the rest of the county, flooding county roads that crossed the creek. Total rainfall along Big Creek from Grinnell to Highway 23 south of Grainfield was 5-10 inches. The runoff from this heavy rainfall further added to the water running down Big Creek.

Flash Flood, Logan

When
May 11, 12:00 AM CST to 3:00 AM CST
Where
Logan County, 3.26 mi ENE of Monument to 3.24 mi ENE of Monument
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.109, -100.960

Three to four inches of heavy rain fell causing flood waters to run over CR 380 a half mile south of Highway 40.

Flash Flood, Sherman

When
May 11, 12:00 AM MST to 3:00 AM MST
Where
Sherman County, 5.1 mi SSE of Edson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -101.522

Between three and five inches of rain fell causing one of the streams at the headwaters of the South Fork of the Sappa to flood CR 30 about a third of a mile south of the CR 59/30 intersection.

Flash Flood, Sherman

When
May 11, 12:00 AM MST to 3:00 AM MST
Where
Sherman County, 8.32 mi S of Edson to 8.31 mi S of Edson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.212, -101.578

Three to four inches of rain fell causing a stream at the headwaters of the North Fork of the Smokey River to flood CR 27 1.5 S of the CR 57/27 intersection.

Flash Flood, Sherman

When
May 11, 12:00 AM MST to 3:00 AM MST
Where
Sherman County, 4.63 mi SSW of Edson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.273, -101.596

Three to five inches of rain fell causing a stream to flood CR 26 1.5 S of the CR 61/26 intersection. This stream is at the headwaters of the South Fork of the Sappa.

Flood, Logan

When
May 11, 1:00 AM CST to 3:00 AM CST
Where
Logan County, 4.53 mi WSW of Oakley to 4.5 mi WSW of Oakley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.115, -100.932

Flood waters continued running over Highway 40 after the rainfall ended.

Flood, Sherman

When
May 11, 3:00 AM MST to 11:00 AM MST
Where
Sherman County, 5.1 mi SSE of Edson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.260, -101.522

Between three and five inches of rain fell causing one of the streams at the headwaters of the South Fork of the Sappa to flood CR 30 about a third of a mile south of the CR 59/30 intersection.

Flood, Sherman

When
May 11, 3:00 AM MST to 11:00 AM MST
Where
Sherman County, 4.63 mi SSW of Edson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.273, -101.596

Three to five inches of rain fell causing a stream to flood CR 26 1.5 S of the CR 61/26 intersection. This stream is at the headwaters of the South Fork of the Sappa.

Flood, Gove

When
May 11, 4:00 AM CST to 10:00 AM CST
Where
Gove County, 1.79 mi S of Grinnell to 3.54 mi SSW of Grainfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.105, -100.624

Once the heavy rain ended the amount of water in Big Creek gradually dwindled from west to east.

Flood, Gove

When
May 11, 4:00 AM CST to 11:59 PM CST
Where
Gove County, 4.61 mi S of Grainfield to 5.84 mi S of Grainfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.054, -100.481

The flood waters in Big Creek from west of Highway 23 continued east through the rest of the county, flooding county roads that crossed Big Creek. At 1:40 PM CST 8-10 inches of water 200-300 ft. across was reported over Castle Rock Road a quarter mile north of the CR W/Castle Rock intersection.

Flood, Thomas

When
May 11, 7:00 AM CST to 10:00 AM CST
Where
Thomas County, 6.33 mi SE of Spica to 6.29 mi SE of Spica
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.145, -100.852

Water was running over the bridge on CR 30 a mile north of Oakley.

Flood, Logan

When
May 11, 7:00 AM CST to 12:00 PM CST
Where
Logan County, 7.98 mi SSW of Mc Allaster to 7.97 mi SSW of Mc Allaster
Cause
Heavy Rain
Reported by
Public
Coordinates
38.901, -101.477

Driveway from CR 100 running across the Smokey was flooded preventing residents from going to town.

Flood, Logan

When
May 11, 7:00 AM CST to 12:00 PM CST
Where
Logan County, 7.36 mi SSW of Mc Allaster to 7.37 mi SSW of Mc Allaster
Cause
Heavy Rain
Reported by
Public
Coordinates
38.905, -101.463

The Smokey River was out of its banks and had water over CR 110 that ran across the river.

Flood, Logan

When
May 11, 7:00 AM CST to 12:00 PM CST
Where
Logan County, 6.4 mi SSW of Mc Allaster to 6.39 mi SSW of Mc Allaster
Cause
Heavy Rain
Reported by
Public
Coordinates
38.910, -101.426

The Smokey River was out of its banks and had water over CR 130 which ran across the river.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693986, 693987, 693989, 693992, 693993, 693994, 693995, 693997, 694004, 693999, 694001, 697388, 697389, 697384, 697392, 697368, 697381, 697382, 697391, 697369, 697383, 697386, 697387, 697357, 697364, 697365, 697366.